Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 96, NWS Las Vegas, NV

August 2, 2018Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2018, 2:48 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 2:48 PM MST (21:48 UTC)
Expired
Aug 2, 2018, 5:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 24 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
3279 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WGUS55 KVEF 022148
FFWVEF
AZC015-NVC003-030045-
/O.NEW.KVEF.FF.W.0096.180802T2148Z-180803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
248 PM PDT THU AUG 2 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Western Mohave County in northwestern Arizona...
  Southeastern Clark County in southern Nevada...

* Until 545 PM PDT/545 PM MST/.

* At 247 PM PDT/247 PM MST/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3572 11458 3572 11477 3591 11479 3590 11451

$$

SC
1 follow-up statement
761 
WGUS75 KVEF 030043
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
543 PM PDT THU AUG 2 2018

AZC015-NVC003-030049-
/O.EXP.KVEF.FF.W.0096.000000T0000Z-180803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
543 PM PDT THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR WESTERN MOHAVE AND SOUTHEASTERN CLARK
COUNTIES WILL EXPIRE AT 545 PM PDT/545 PM MST/...

The heavy rain has ended between Willow Beach and Nelson Landing. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3572 11458 3572 11477 3591 11479 3590 11451

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:39 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 2, 2:39 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
239 PM PDT Thu Aug 2 2018

.SYNOPSIS...
Active convective pattern persists through the next 12 to 18
hours then diminishing moving into the weekend. High pressure will
return early next week and persist through much of the week
resulting in heat concerns through at least Thursday and possibly
into next weekend.

&&

.SHORT TERM...Today through Sunday night.

Isolated to scattered showers and thunderstorms continue across
many parts of the CWA this afternoon. Impressive 850mb moisture
flux into the region combined with modest upper level support and
an unstable environment is fueling convection this afternoon that
will persist through the evening, if not into the overnight hours.

GOES-16 water vapor imagery shows a developing upper level jet
feature which will help provide lifting to the already moist and
unstable environment over the CWA. Throughout the rest of the
afternoon, scattered convection is expected, with PWAT values
ranging from 1-1.3 inches in the northern half of the area and
increasing up to ~1.7 in the southernmost areas. Strong 2-6 km
lapse rates and mixed layer instability will be a concern for
frequent cloud to ground lightning and gusty outflow winds over
50 mph could be possible as well as DCAPE values over 1500 j/kg
have been noted in RAP mesoanalysis in areas along and south of
I-15. These areas should begin to decrease in coverage as we lose
heating into the evening, but farther north, activity driven by
the jet should continue into the overnight period. The main
question will be how quickly this activity will exit east. HREF
and other hi-res models clear almost all PoPs out of the area by
12Z Friday, but some synoptic models, namely the Canadian and GFS,
linger enough moisture Friday to keep low PoPs in for Mohave and
eastern Lincoln and Clark Counties. Decided to keep these low
PoPs in the forecast through 00Z Saturday due to this uncertainty.

Afterwards, the upper level shortwave clears out the area and PoPs
drop to nil. The weekend looks much drier with zonal flow aloft
for a brief time before temperatures look to rise into early next
week.

&&

.LONG TERM...Monday through Wednesday.

The main concern for the upcoming week will be the potential for
heat impacts as 12Z guidance is in much better agreement compared
to yesterday. Both MEX and ECE guidance suggests temperatures
nearing 110+ for the Las Vegas Valley as high pressure returns and
drier air dominated the region. The persistent ridging evident in
both the ECMWF and GFS means these temperatures would likely
persist through the mid-week, and potentially through the next
weekend. As a result, the need for special heat products may be on
the table should these temperatures continue to be advertised with
later model progression.

&&

.AVIATION...For McCarran...Scattered showers and storms have
overspread the Las Vegas Valley this afternoon. Gusts with this
activity have been primarily between 20 to 30 knots from the south
to southwest and a general storm motion towards the northeast is
expected to persist. A stronger storm close to the terminal could
produce gusts in excess of 35 knots. Activity may persist through
06z with a brief lull between 01z-04z but is not expected to be as
intense late tonight as seen this afternoon. Late tonight southwest
winds around 10 knots will take over which will become light and
variable early Friday morning. Lower coverage of storms is expected
on Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Widespread showers and storms have developed this
afternoon across most areas. Strong and erratic wind gusts,
dangerous lightning, and locally heavy downpours are possible with
storm activity. After 00z, storms look to be focused across the
southern Great Basin, Clark County, and Mohave County; lingering
longest across Mohave County potentially into early Friday morning.
Lower coverage of storms is expected on Friday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT/LONG TERM...Boucher
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 2, 9:34 AM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FLASH FLOOD      11 WSW DEEP SPRINGS     37.30N 118.16W
08/01/2018                   INYO               CA   LAW ENFORCEMENT

            FLOODING WAS REPORTED ON HWY 168 JUST WEST
            OF WESTGARD PASS BY CHP. THEY REPORTED THE
            ROAD TO BE IMPASSABLE.

&&
Local storm report, Aug 2, 1:21 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     2 NW HOOVER DAM         36.03N 114.76W
08/02/2018  M52 MPH          CLARK              NV   MESONET

            BOULDER ISLAND HADS SITE REPORTED GUSTS TO
            52MPH.

&&

JV
Local storm report, Aug 2, 1:52 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND GST     2 NE SLOAN              35.95N 115.18W
08/02/2018  M59 MPH          CLARK              NV   MESONET

            59 MPH GUST MEASURED IN THE SOUTHERN PART OF
            THE LAS VEGAS VALLEY.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:46 AM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 2, 11:57 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 12:41 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 2, 1:37 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 2, 1:44 PM MSTFlash Flood WarningVEFMohave6 hr
Aug 2, 2:26 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 2, 3:22 PM MSTDust Storm WarningVEFMohave40 min
Aug 2, 3:26 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 3:59 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Aug 2, 2:32 PM MSTFlash Flood WarningVEFClark3 hr
Aug 2, 3:42 PM MSTFlash Flood WarningVEFEsmeralda, Nye3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.